MAUDE Adverse Event Report: SYNTHES BALSTHAL 1.3MM CURVILINEAR DISTRACTOR R40/RIGHT; MANDIBLE DISTRACTION DEVICE

SYNTHES BALSTHAL 1.3MM CURVILINEAR DISTRACTOR R40/RIGHT; MANDIBLE DISTRACTION DEVICE
Catalog Number 04.500.240
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/06/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Due to the intra-operative events, the device was not successfully implanted.An alternate device was used to complete procedural step.As such, implant/explant dates are not applicable.The subject device has been received and is currently in the evaluation process.A device history record review was performed for the subject device lot.Manufacturer: synthes (b)(4).Date of manufacture: nov 7, 2014.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that two (2) 1.3 mm curvilinear distractors right side and one (1) 1.3 mm curvilinear distractor left side malfunctioned intraoperatively causing a 25 minute surgical delay.A patient with a tracheostomy underwent a surgical procedure on (b)(6) 2017 to treat a blocked airway.During testing of the first right and left side distractor devices prior to insertion into the patient, the tracks were not properly backing up (closing) after being advanced.There was an enormous amount of resistance that was not normal.These two (2) devices were not implanted in the patient.Another right distractor was implanted.Advancing forward was fine but there was difficulty going backwards.A left distractor was therefore inserted into the patient.There was no allegation of complaint against the second left distractor.The procedure was successfully completed.The patient outcome was stable.This report is 1 of 3 for com-(b)(4).
 
Additional Manufacturer Narrative
Product development investigation was completed.Device history record (dhr) review, visual inspection, functional test, and drawing review were performed as part of this investigation.The complaint condition is confirmed.The two (2) distractors were each received intact and showing light surface wear.Inspection of the teeth of the track showed slight damage of the teeth closest to the initial / retracted positon.When tested functionally by hand the devices could each be fully advanced and retracted but with added resistance, especially in the area of the damaged teeth.The returned devices are part of the curvilinear distraction system which is intended for use as a bone stabilizer and lengthening (and/or transport) device.The device allows for advancement along a curved track to promote bone growth in both horizontal and vertical vectors and to avoid the creation of, or close, an anterior open bite as per the technique guide.Relevant drawings were reviewed.During assembly a functional check of advancing the housing component with a torque gage along the fully length of the plate component is performed.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The returned parts were determined to be suitable for their intended use when employed and maintained as recommended.No definitive root cause was able to be determined as circumstances surrounding the event are unknown.The damage of the teeth on the track is consistent with binding of the worm gear along the track.This could be the result of incorrect rotation or attempt to advance/retract the device with the plates constrained.Per the technique guide, the distractor is advanced by engaging the activation instrument with the extension arm and rotating counterclockwise in the direction of the arrow marked on the instrument.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
1.3MM CURVILINEAR DISTRACTOR R40/RIGHT
Common Device Name
MANDIBLE DISTRACTION DEVICE
Manufacturer (Section D)
SYNTHES BALSTHAL
dornacherstrasse 20
balsthal CH471 0
SZ  CH4710
MDR Report Key6286461
Report Number3009450863-2017-10003
Device Sequence Number1251973
Product Code MQN
UDI-Device Identifier10887587016863
UDI-Public(01)10887587016863(10)9252274
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K121502
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number04.500.240
Device Lot Number9252274
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/19/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/06/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/30/2017
Supplement Report FDA Received Date03/03/2017
Patient Sequence Number1
Patient Age8 MO